Does hyperacusis cause seizure-like symptoms?

default
Posted on Sat, 6 Jun 2015 in Brain and Spine
Question: I have been fitted with new hearing aids and I had hoped they would cut my bothersome tinnitus. This has not happened. In fact the nervy high pitched sounds are, if anything, worse. In experiencing these new,supposedly better hearing aids I have begun to wonder if my seizure problems are linked to what I have been calling tinnitus. These seizures have never been very clearly defined but latelyI have been noticing that during periods when I have bad tinnitus, my ability to think and to maintain upright balance when walking and to maintain emotional composure is compromised. The quality of other people's voices alarm and enrage me, for instance. I am in dread of these states. So I am think that maybe THESE are the seizures that I have never quite believed were so. They FEEL the way I imagine Epilepsy would be. I have no control.

My mother had symptoms much like mine during the last half of her long life. She was often hair trigger enraged, often withdrawn and complained of tinnitus. She was very abusive but it was hard to blame her since she was obviously in such distress. She did keep to her feet, unlike her daughter.
doctor
Answered by Dr. Erion Spaho 55 minutes later
Brief Answer:
Hyperacusis can cause seizure-like symptoms.

Detailed Answer:
Hi XXXXXXX and thanks for using HCM.

I have read your query and understand your concerns.

First, I need to clarify some aspects of your symptoms by asking you few questions.

-About noises, do you hear some kind of noises more intensely than others?
-Your disbalance and emotional issues are preceded by tinnitus or exacerbated by pinching noises, or happens the opposite?
-How long and how often you experience these symptoms?

In my opinion, if sharp noises or tones precede disbalance, tinnitus and emotional composure, then these symptoms and seizures are caused or related to hyperacusis, a condition when there is unusual perception of noises or tones and that may cause sense of unease, disbalance, ear pain and seizure-like activity in the brain.

Hope this helps. I remain at your disposal for further questions or clarifications.

Wishing you good health.


Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
default
Follow up: Dr. Erion Spaho 4 hours later
Thank you for your response which has forced me to clarify. I did not expect what I found. Now I am not convinced that the tinnitus has to do with either the lack of balance or the rage. When I am walking and become unbalanced I am hearing a cacophony of confused nondescript noise -- I would not be able to say WHAT I heard since I am completely devoted to finding my footing. The tinnitus, on the other hand, is nearly [but not really] a comfort because it is constant.

When I am enraged, maybe it is the same. I have thought my rage is triggered by some quality of another person's voice, probably speed and certainty, as contrasted to my state, which would be confusion and uncertainty -- and at some point I can't tolerate it any more and I become enraged.Once I am enraged and if I am in polite society, I have my hands full. Possibly I don't hear anything then.

Both these states have been increasing in number in the last few years. I hope I am on the way out of a long major depression, and yet these particular symptoms are prominent.

Thank you for your input and anything further you could say I would gratefully consider. As I say, I have in a more focused view.



doctor
Answered by Dr. Erion Spaho 5 hours later
Brief Answer:
Probably anxiety related to inner ear dysfunction.

Detailed Answer:
Welcome back XXXXXXX and thanks for clarifications.

Now I'm more focused on your problem too, and in my opinion your concerns are related to Hyperacusis, an abnormal condition in which the complex electrical signals generated by sound vibrations are misinterpreted, or exaggerated.

This condition can cause anxiety and depression too.

The underlying cause of Hyperacusis is located at middle and inner ear, so I suggest you to discuss with an ENT Doctor this possibility as a cause of your symptoms.

Improvement of Hyperacusis by treating it should improve symptoms related to it.

Hope I helped you. Wishing you good health.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 3792 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Medical Topics

Recent questions on  HIV

doctor1 MD

I recently lost my virginity, so I expected bleeding, however the condom split which meant I had to take the emergency contraception pill, I had...

doctor1 MD

hi, im taking ginet 84 pill, one tablet everyday. am i supposed to finish one packet and then wait a week before starting the second packet? or can...

doctor1 MD

hi..i had protected sex wit my boyfriend for the first time today..he had pre ejaculation within the condom for the first time..latr he did...

doctor1 MD

i am 30 yr old married and have a 3yr old son. i am having small dotted erruption on glans penis for last 8 months. tested negative for HIV and...

doctor1 MD

I just had a mutual masturbation session with a sex worker However she removed her hand from inside her vagina and used it roughly on my penis in a...

doctor1 MD

i bought food the food was in a container with a plastic at the top covering the container how ever i notice the plastic on 1 container was...

doctor1 MD

Dear doctor thanks for your valuable reply however my further query is for last two weeks I have a mild rash under my eye which is persistent and...

Get personalised answers from verified doctor in minutes across 80+ specialties

193 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2